Medical Surgical Hyperaldosteronism #3

Question

The nurse has received a report from the lab about a client with hyperaldosteronism and the client’s critical potassium of 2.9 mEq/L and sodium level of 146 mEq/L. The charge nurse is calling the healthcare provider. What is the nurse’s first priority?

Answers

  1. Recheck the potassium and sodium level
    • Rationale:

      This answer is not correct because without an order, the nurse should not recheck this lab. The lab level is very likely accurate, unless the lab reveals a reason it would not be accurate. Hyperaldosteronism causes hypokalemia. The potassium level of 2.9 mEq/L places the client at an extreme risk of a life-threatening cardiac arrhythmia so this is the priority action of the nurse.

  2. Place the client in Trendelenburg position
    • Rationale:

      This answer is not correct because there is no indication for placing the client in Trendelenburg position. Sometimes Trendelenburg positions is used temporarily if a client has hypotension but hyperaldosteronism tends to cause hypertension, rather than hypotension. The potassium level of 2.9 mEq/L places the client at an extreme risk of a life-threatening cardiac arrhythmia so this is the priority action of the nurse.

  3. Prepare to place the client on a telemetry monitor
    • Rationale:

      This answer is correct because if the charge nurse is contacting the healthcare provider to receive orders or prescriptions, the other nurse’s priority is to prepare to receive an order to place the client on a telemetry monitor. The potassium level of 2.9 mEq/L places the client at an extreme risk of a life-threatening cardiac arrhythmia so this is the priority action of the nurse.

  4. Encourage the client to drink 2L of water
    • Rationale:

      This answer is not correct because increasing fluid intake is not indicated. In hyperaldosteronism, the person tends to have too much fluid in the body. Therefore, increasing fluid is not appropriate. The potassium level of 2.9 mEq/L places the client at an extreme risk of a life-threatening cardiac arrhythmia so this is the priority action of the nurse.

Overview

Hyperaldosteronism can cause hypokalemia so the blood levels should be monitored. A level of 2.9 mEq/L is a very low potassium level and places the client at risk for severe cardiac arrhythmias and risk of death. The client should be placed on a telemetry monitor.

Explanation

Learning Outcomes

Hyperaldosteronism is a condition of the endocrine system where one or both adrenal glands produce too much aldosterone hormone. Aldosterone is an endocrine steroid hormone that’s main role in the body is to regulate water and salt, therefore a huge regulator of blood pressure. Too much aldosterone can produce extreme blood pressure in the body. Other effects of hyperaldosteronism is it causes hypokalemia (loss of potassium), hypernatremia (too much sodium), and increased water retention, causing increased blood volume. Symptoms of hyperaldosteronism include headache, confusion, polydipsia, polyuria, fatigue, weakness, and muscle cramps. Symptoms can worsen due to the hypokalemia, hypernatremia, water retention that causes increased blood volume, and produce dangerous conditions including metabolic alkalosis, heart failure, seizures, cardiac failure, and stroke.

Test Taking Tip

Know your lab levels for potassium and sodium and the expected clinical manifestations of hyperaldosteronism.

Video Rationale